Illinois, 2019Excessive Heat in Illinois, July 17 to 21, 2019
July 17 to 21, 2019 · NWS ILX · 2 events in 2 counties and zones
A large ridge of high pressure building over the Midwest brought a period of hot and humid weather to central Illinois from July 17th through July 21st. High temperatures routinely topped out in the lower to middle 90s during that time frame, while overnight lows only cooled into the middle to upper 70s.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large ridge of high pressure building over the Midwest brought a period of hot and humid weather to central Illinois from July 17th through July 21st. High temperatures routinely topped out in the lower to middle 90s during that time frame, while overnight lows only cooled into the middle to upper 70s. High relative humidity values helped push maximum afternoon heat index values to 105 degrees or higher. A cold front eventually brought relief to areas along and west of I-55 by July 21st...with cooler conditions not arriving further east until the 22nd. Due to the prolonged period of excessive heat and humidity, two people died across central Illinois. An 81-year old man in Flora in Clay County passed away on July 18th, while a 61-year old woman died in Peoria on July 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 11:58 AM CST, 2 minutes earlier.
Area forecast discussion, Jul 17, 11:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1258 PM CDT Wed Jul 17 2019
.SYNOPSIS...
Issued at 330 AM CDT Wed Jul 17 2019
Dangerous heat will shift into the Midwest beginning today,
lasting through the upcoming weekend. This will be the first major
heat wave of the year for the region, as heat index values will
peak between 105 and 110 degrees during the afternoons. Overnights
will remain mild, as heat indicies will remain near or above 80
degrees.
&&
.UPDATE...
Issued at 1055 AM CDT Wed Jul 17 2019
Updated the forecast today to increase clouds during the afternoon
and adjust chances of showers and thunderstorms by late afternoon
over parts of the IL river valley, with highest pops nw of the
river late this afternoon and early evening. Continued the heat
headlines, with excessive heat warning starting this afternoon
over western CWA and starting Thursday afternoon over central and
eastern CWA and going into this weekend.
Radar mosaic shows very isolated showers in far eastern IL with
more showers further east over southern IN into KY. These isolated
to scattered showers were from remnants of Barry with weak 1011 mb
surface low pressure over nw Ohio and its frontal trof extending
sw into the lower Ohio river valley. Meanwhile an MCS was
tracking ESE into central IA late this morning with embedded
strong to severe thunderstorms. Scattered to broken cumulus clouds
were noted across much of CWA with partly to mostly cloudy skies
at late morning, with less cumulus clouds nw of the IL river where
mostly sunny skies continued. Temps had warmed into the low to mid
80s at 11 am, with dewpoints in the low to mid 70s. This was
giving heat indices of 88 to 95.
Latest CAMs have differing solutions on handling evolution/track
of MCS, but more solutions are now showing some convecting into
parts of the IL river valley by late afternoon into early evening
and weakening after sunset. SPC day1 outlook has marginal risk of
severe storms west of I-57 late this afternoon and evening with a
slight risk west of a Peoria to Jacksonville line, mainly for
damaging winds. Stronger instability is over west central IL and
especially west of the MS river today where CAPES currently are
2500-4500 J/kg. CAPEs currently over much of CWA with 1500-2500
j/kg, highest from Jacksonville to Robinson south where dewpoints
are a bit higher in the mid 70s. Locally heavy rains will also be
a risk late today especially nw of the IL river due to tropical
air mass with precipitable water values of 1.5-1.8 inches.
Highs today in the upper 80s to near 90F in eastern IL where heat
indices peak from 95-100F. Highs in the lower 90s west of I-57
where heat indices peak from 100-105F. Though some cooling
possible with thunderstorms late this afternoon and early evening
over portions of the IL river valley.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CDT Wed Jul 17 2019
The remnants of Barry shifted eastward overnight, as upper level
winds quickly carried the system towards the east coast. With
significant moisture in the air, and clearing skies, some areas of
light fog are expected to develop early this morning.
High pressure will begin to slowly build back into the region
during the mid-week. Another Low pressure system in Canada will
interfere with the full development of High pressure today and
tonight.
WAA is expected to increase today, ushering warmer temperatures
back into the area. This in combination with sunshine will aid in
the rapid temperature rise across the central US and western
Illinois. As temps climb into the 90s today, with dewpoints in the
70s, heat index values will peak out near 100 to 105 across west
central Illinois. This is the lower level Excessive Heat Warning
criteria for our office, and therefore we have continued the EH.W
product.
Overnight a Low pressure system will slide through Canada,
sweeping a cold front through the upper Midwest. On the southern
edge, models favor MCS development, dropping this complex through
Illinois. The main area of concern appears to be along and north
of the I-74 corridor, however some model uncertainty exists with
the exact track and strength of this system.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 330 AM CDT Wed Jul 17 2019
Heading into the second half of the work week, the oppressive heat
and humidity will be the story. High pressure will dominate the
weather pattern, bringing clear skies and dry weather across the
central US. This pattern is expected to continue through the end
of the work week and into the weekend.
Southerly airflow will continue throughout the entire duration of
the heat wave, helping to increase the heat index values.
Temperatures will top out in the 90s, with heat index values
reaching 105 to 110 degrees, with some isolated locations climbing
to near 115 degrees...especially on Friday and Saturday. Cooler
temperatures will filter into the region Sunday, however heat
index values near 105 will be possible across eastern and
southeast Illinois.
The Excessive Heat Watch in eastern Illinois was upgraded to an
Excessive Heat Warning with this package, due to heat index values
increasing across eastern and southeastern Illinois with the
latest model runs. Although surrounding offices did not upgrade,
this was not an issue due to the location and eastern edge of the
warmest air.
A break from the heat comes at the end of the weekend. Models
indicate a larger Low pressure system sliding across the upper
Midwest through the Great Lakes, swinging a cold front through the
region. However, at this time, some discrepancy in model data is
evident with respect to timing of fropa. Some models show a Sunday
passage, while others have a Monday passage.
Cooler temperatures look to prevail next week, as CPC models hint
at a below average 6 to 10 day outlook.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 17 2019
Scattered to broken cumulus clouds with ceilings of 3-5k ft will
continue over central IL this afternoon. Isolated showers from the
remnants of Barry (1012 mb low pressure over Lake Erie) should
stay east of CMI this afternoon and early evening. An MCS over
central IA and tracking se into southeast IA early this afternoon,
could bring showers and thunderstorms near PIA late this afternoon
and early evening and added VCTS for this possibility. May need to
increase chances of convection here if this holds together longer.
Brunt of convection stays north of central IL after sunset
tonight. Winds stay fairly light through tonight, then become SW
and increase to 10-15 kts by mid to late Thu morning with gusts of
15-20 kts by midday Thu.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 1 PM Thursday to 7 PM CDT Sunday for
ILZ038-043>046-053>057-061>063-066>068-071>073.
Excessive Heat Warning until 7 PM CDT Saturday for ILZ027>031-
036-037-040>042-047>052.
&&
UPDATE...07
SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...07
Hazardous weather outlook, Jul 17, 10:53 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1153 AM CDT Wed Jul 17 2019
ILZ027>031-036-037-040>042-047>052-181100-
Cass-Christian-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-
Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1153 AM CDT Wed Jul 17 2019
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Very hot conditions are expected today, with highs in the low to
mid 90s and peak afternoon heat indices of 100-105 degrees.
Scattered thunderstorms will be possible late this afternoon into
evening, and again late tonight. Some of the storms may become
severe with damaging winds and large hail.
Minor flooding will continue on the Illinois River from Havana
downstream.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Very hot and humid conditions are projected for Thursday through
Saturday, with highs in the low to mid 90s, and afternoon heat
indices peaking from 100 to 115 degrees.
Minor flooding will persist along portions of the Illinois River
from Havana downstream for several more days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 3 pm and 8 pm, and after
4 am tonight.
ILZ038-043>046-053>057-061>063-066>068-071>073-181100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-Piatt-
Richland-Shelby-Vermilion-
1153 AM CDT Wed Jul 17 2019
...EXCESSIVE HEAT WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM
CDT SUNDAY...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated thunderstorms will be possible later tonight. Severe
weather is not expected, although a few storms could produce wind
gusts to 40 mph.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Very hot and humid conditions are projected for Thursday through
Sunday, with highs in the mid 90s and afternoon heat indices
peaking from 105 to 115 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Barnes
Excessive Heat, Peoria
- When
- July 17, 12:00 PM CST to July 20, 6:00 PM CST
- Where
- Peoria forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
A 61-year old woman died from heatstroke in Peoria on July 21st. She was found inside a 97-degree house with no air conditioning.
Excessive Heat, Clay
- When
- July 18, 12:00 PM CST to July 21, 6:00 PM CST
- Where
- Clay forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
An 81-year old man died of heatstroke while doing outdoor yard work in Flora in Clay County on July 18th.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
- Lightning Strike in Mississippi, July 17, 2019$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846517, 846511.